Champix Newbie! - A few questions and a bit of a ramble

Hi everyone,

Another newbie here, I´ve been reading a few of the forums for a few days now and thought I´d say hello and also ask a few questions and ramble on about a few things if that is ok.

So I´m on day 4 of champix, after a failed hypnotherapy session 2 weeks ago and 200 quid lighter I thought right that´s it I´m going to quit whatever!

I´d heard about Champix before and my doc had recommended it to me, however I was very wary having read all of the horror stories. I´ve also suffered seriously from depression in the past with suicidal thoughts and the last thing I want to do is go back there as for the last 3 years I´ve got my act together and am really happy at the moment - except for the smoking!

Anyway I went to my docs on Monday and expressed my concerns and she was very good about the whole thing, said that there isn´t really a higher risk of me suffering depression than someone without a history of it, but advised that she would monitor me closely, and if i start to feel down etc I must stop the pills.

Anyway so I am on day 4 now and not noticed any side effects yet which can only be a good thing. So I guess the first question I want to ask is, how long is it usually until the side effects kick in?

I also wanted to ask those who have suffered from the worst effects, ie depression, even though you were very aware of the feelings, it seems a lot of you carried on with the pills and didn´t consult your doctor about these feelings? Why was that? Was it that in your changed mindset it simply didn´t cross your mind to do so? Or is it that you are so determined to quit that you will suffer anything to quit? If this is the case then it strikes me as sadly ironic that finally you get the will power and determination you have always needed to quit, at the expense of your mental health! if only we had that will power without this pill!

At least I have been there in the past so know how to recognise those horrible feelings if they strike again, and hopefully will do something about it early this time.

Anyway sorry for rambling on, I will try to keep you updated on my progress, and good luck to everyone else who is quiting at the same time!

5 Replies

  • Oh also one other thing I was thinking about. I don't want to take away from anyone else's experiences what soever as I'm sure the effects you have felt are very real. But could it not also in some cases be the fact that you are very aware of the side effects of the drug and expect them to happen, and so in a way your body reacts to this.

    That's probably not very clear, what I mean is that like a placebo drug in drug tests. I f you are told often enough that certain things will happen when you take this pill then they will happen!

    Obviously this won't apply in every case as some people experienced side effects without knowing they might happen, but I do think it is really possible. Therefore I am trying to think as little as possible about nausea and depression in the hope that they won't happen lol!

  • Hi Quichelorraine

    Sorry I can't answer your questions about side effects as luckily I never really suffered apart from some mild nausea, very vivid dreams and feeling a bit low for a few days once I came off them - still not 100% that this was down to the champix either. Some people have symptoms straight away, some tend to find symptoms start once they go onto the 1mg (blue) tablet and for others it seems to be progressive once they quit. You are aware of how you are feeling and how you don't want to feel so that's a good start. You've raised a good question and someone who's struggled with the tablets may be able to answer it for you. There's a champix social group on here (follow the link in my sig) it may be worth reading some of the posts as we've had a few of people who came off the drug early because of how they were feeling. One in particular carried on CT and still has a strong quit going :)

    Well done on your decision to come off the evil weed and good luck with your quit. Keep posting and let us know how you're doing :)

  • Morning Lorraine, cant comment on Champix as I haven’t used it but I’m sure there are many on site who have and will I’m sure give you there advice, what I will say is each quit no matter how it is achieved is a very personal thing and no matter if you take Nicotine Replacement or Champix or CT as I did, you will get so many opinions from all the different quitters, you go with how you feel and if there are no side effects then that is great keep talking and listening to your doc she sounds a real bonus and will guide and advise you better than any one of us can.

    Will say keep the fluids up as this will help to detox your body of all the nasty chemicals you have filled your body with one way or another, the forum is great to keep your quit strong and focused so use it often and keep moaning as much as you want we have all been there and u will meet us all on you road to smoke free.

    Happy and healthy days are ahead of you which you will start to notice very soon.

  • Good Morning Lorraine,

    I may be able to answer some of your questions. I take Chantix (USA version of your Champix)

    Here is a few of the things I have found through 3 or 4 times on this medication:

    The most important one first: I stopped smoking

    The second most important thing I have learned is try to remember to take it at the same time every day. I think a lot of the mood swings I experienced the 2nd time on it may be related to the fact that I wasn't to good at remembering to take the medication.

    The only time I experienced nausea was when I tried taking the medication without food. Please eat when taking it

    My attention span / motivation has gone to almost nothing this time after being on it for nearly 5 weeks which I'm actually concerned about and my wife will contact a doctor today to see what can be done. This is the worst side affect I am going through this time but it is extremely important to me that I get my motivation back so I may stop taking it.

    Some of the other smaller side affect I experienced also but they all passed within a few days

    Good luck and hang in there. I hope you don't experience any side affects but if you do please see your doctor.

  • Hi there,

    I'm in the process of giving up with champix and the only side effect I've had is nausea on days 1, 2 and 3 and then again on the first two days of the blue ones.

    Good luck with your quit - have you set a date yet or are you going to play it by ear?

You may also like...